Clozapine requires slow titration of dosage, and effectiveness and side effects are strongly dependent on dosage. Consideration of potential drug-drug medication interactions is important. Clozapine is converted into clozapine-N-oxide (an inactive metabolite), and N-desmethylclozapine (norclozapine, an active metabolite), primarily through the cytochrome (CYP) P450 system. CYP1A2 is the main CYP enzyme in clozapine metabolism. Other CYP enzymes involved in clozapine metabolism include CYP2C19, CYP2D6 and CYP3A4. Strong inhibitors of CYP1A2 include ciprofloxacin, fluvoxamine, and enoxacin. Oral contraceptives are moderate inhibitors of CYP1A2. Caffeine is not an inhibitor of CYP1A2 but may compete with clozapine for CYP1A2 as a substrate, which may increase clozapine levels. Strong inducers of CYP1A2 include cigarette smoking (as few as 7-12 cigarettes per day can fully induce 1A2) and omeprazole. Commonly encountered strong inhibitors of CYP3A4 include ketoconazole, clarithromycin, and ritonavir, while inducers of CYP3A4 include phenytoin and carbamazepine. For CYP2D6, strong inhibitors include bupropion, fluoxetine, and paroxetine.
For new clozapine starts, clinicians should review of the patient’s current medications. This includes all prescribed medications, over-the-counter medications, herbal medications, and supplements. Smoking status and caffeine intake should be reviewed. Clinicians should consider therapeutic drug monitoring during titration to assess non-adherence and the person’s individual pharmacokinetics. Multiple genetic polymorphisms may affect CYP1A2’s activity, and some Asian and African populations have lower CYP1A2 activity compared to Caucasians. For individuals prescribed clozapine in nonsmoking locations (such as hospitals), if they resume smoking after discharge, clozapine levels can decrease as much as 50%. Patients and family members or other caregivers should be educated regarding factors that affect clozapine’s metabolism, and be vigilant for changes in the patient’s medications, as well as changes in how the patient is feeling. Patients should contact the clinician if they are a smoker and decide to stop smoking, or if they receive a prescription for a medication such as ciprofloxacin, erythromycin, or fluvoxamine, since these can cause clozapine levels to increase. Clinicians should also be informed of exacerbations in symptoms, which could be related to the addition of CYP inducer medications. Patients should be informed about potential signs and symptoms of clozapine toxicity, which include altered mental status, sedation, orthostatic hypotension, and tachycardia. Many factors can change clozapine metabolism, and unexpected changes in clinical status should lead to consideration of testing clozapine levels.